Ohio, 2011

Ice Storm in Ohio, January 31, 2011

January 31, 2011 · NWS PBZ · 4 events in 4 counties and zones

A surface low pressure system, intially analyzed in east Texas on January 31st moved northeast over the Ohio Valley to western Pennsylvania by Wednesday morning, Febraury 2nd. Initial precipitation ahead of the warm front began as light snow before changing over to sleet and then freezing rain early on Tuesday Feb 1st.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A surface low pressure system, intially analyzed in east Texas on January 31st moved northeast over the Ohio Valley to western Pennsylvania by Wednesday morning, Febraury 2nd. Initial precipitation ahead of the warm front began as light snow before changing over to sleet and then freezing rain early on Tuesday Feb 1st. A break in the mixed precipitation occurred during the day on Tuesday with light rain and drizzle occuring for Pittsburgh and areas south while the counties north of I-80 continued to have snow. Tuesday evening, as the low pressure system approached the area another round of heavy precipitation moved over the region with the counties north of I-80 changing from snow to freezing rain. To the south, precipitation remained rain. Ice accumulations on the 1st ranged from one quarter to more than one half inch over eastern Ohio, western Pennsylvania and Garrett county Maryland. The counties north of I-80 generally had snow amounts between 4 and 6 inches with Venango county measuring 6.0 inches of snow in 6 hours. The weight of the ice caused downed trees and power outages through Carroll, Columbiana, Tuscarawas and Mercer counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 31, 2:36 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Jan 31, 2:36 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
236 PM EST MON JAN 31 2011

.SYNOPSIS...

A STRONG LOW PRESSURE SYSTEM COMING NORTHEAST FROM TEXAS WILL MOVE
THROUGH THE UPPER OHIO VALLEY WEDNESDAY. THE NORTHWARD PASSAGE OF
THE SYSTEMS WARM FRONT WILL CAUSE TEMPERATURES TO WARM. SO SNOW
TONIGHT CAN CHANGE TO FREEZING RAIN AND EVEN RAIN FOR A TIME LATE
TUESDAY INTO WEDNESDAY. THE SYSTEMS COLD FRONT WILL THEN BRING A
CHILL DOWN LATE WEDNESDAY WITH A CHANGE BACK TO SNOW.

&&

.NEAR TERM /THROUGH TUESDAY/...

PRETTY GOOD MODEL CONSENSUS...HAS LED TO GREATER FORECAST
CONFIDENCE. THEREFORE...WARNINGS AND ADVISORIES HAVE BEEN ISSUED.

ISENTROPIC LIFT DEVELOPING IN ASSOCIATION WITH WARM FRONTOGENISIS
IS PRODUCING LIGHT PRECIP JUST SOUTH OF THE CWA EARLY THIS
AFTERNOON. EXPECT LIGHT SNOW TO BEGIN LATE THIS
AFTERNOON...POSSIBLY MIXED WITH RAIN FAR SOUTH EARLY. THIS AREA OF
LIGHT SNOW WILL WORK NORTH THIS EVENING.

EXPECT SUFFICIENT WARM UP IN THE PRECIPITATION FORMING LAYER ABOVE
THE SURFACE...THAT THE PRECIPITATION TYPE WILL TRANSITION
POSSIBLY FOR A SHORT TIME TO SLEET. AND THEN FOR A LONGER PERIOD
TO FREEZING RAIN LATE TONIGHT AND TUESDAY MORNING. LOCATIONS
WITHIN THE I-80 CORRIDOR WILL BE SLOWEST TO CHANGE...AND MAY STAY
ALL SNOW.

LATEST NAM/GFS RUN SHOWS A SWATH OF QUARTER TO HALF INCH PRECIP
BETWEEN 09Z TO 15Z TONIGHT OVER THE CENTRAL PART OF THE
CWA...WITH LIFT WEAKENING FOR A PERIOD DURING TUESDAY AFTERNOON.
THIS COULD BE A PERIOD OF VERY SIGNIFICANT ICING ACROSS THIS AREA...
WHICH COULD LEAD TO TREE DAMAGE AND POWER OUTAGES...IN ADDITION
TO TRAVEL DIFFICULTIES.

EXPECTING THE WARM SURGE TO PUSH NORTH INTO THE CENTRAL PORTION OF
THE CWA TUESDAY AFTERNOON...CHANGING PRECIP OVER TO RAIN. SO HAVE
ENDED THE WARNING OVER CENTRAL COUNTIES TUESDAY AFTERNOON TO
COINCIDE WITH THIS RAIN CHANGEOVER.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...

THE NEXT WAVE OF PRECIP ASSOCIATED WITH THE MAIN SURFACE LOW WILL
MOVE IN TUESDAY NIGHT. EXPECT MOST OF THE SOUTHERN TWO THIRDS OF
THE CWA TO BE IN THE FORM OF RAIN THROUGH THIS PERIOD...BUT COULD
GET ENOUGH COOLING TUESDAY NIGHT...FOR A BRIEF PERIOD OF FREEZING
RAIN. I80 CORRIDOR SHOULD STAY IN THE SNOW/FREEZING RAIN SCENARIO
THROUGHOUT THIS PERIOD. WILL NEED TO MONITOR FREEZING POTENTIAL
TUESDAY NIGHT OVER I70 CORRIDOR FOR POSSIBLE FUTURE HEADLINES THERE.

IN THE WAKE OF THE LOW PRESSURE CENTER PASSAGE WEDNESDAY...WILL
COME A CHILL DOWN WITH RAIN CHANGING TO SNOW BY WEDNESDAY EVENING.

STRONGER WINDS WILL BE EXPECTED WEDNESDAY AFTERNOON...AS THE
COLDER AIR BEGINS TO PUSH THE HIGHER WINDS TOWARD THE SURFACE.
THIS COULD ACT TO CAUSE ADDITIONAL PROBLEMS WITH TREES AND POWER
LINES...IN AREAS THAT RECEIVE SNOW AND ICE ACCUMULATION...ESPECIALLY
I80 CORRIDOR AND GARRETT COUNTY WHERE THE CHANGEOVER TO RAIN MAY
NOT OCCUR.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

WRAP AROUND SNOW SHOWERS WEDNESDAY EVENING WILL DIMINISH THURSDAY
AS LOW PRESSURE DEPARTS TO THE NORTHEAST. THURSDAY NIGHT INTO
SATURDAY LOOK DRY UNDER ZONAL FLOW. FOR THE WEEKEND...THE REGION
IS PROGGED TO IN BETWEEN A GREAT LAKES SYSTEM...AND POTENTIAL
DEVELOPING LOW PRESSURE ALONG THE EASTERN SEABOARD. GIVEN RUN TO
RUN DIFFERENCES...WILL USE LOW CHANCE POPS FOR THE WEEKEND...WITH
GREATER CHANCES OF PRECIP MONDAY AS ANOTHER SYSTEM FROM THE
NORTHWEST IS PROGGED TO APPROACH. COLD TEMPERATURES IN THE WAKE
OF THE COLD FRONT WEDNESDAY NIGHT THROUGH FRIDAY ARE PROJECTED
TO MODERATE TO NEAR NORMAL FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...

HIGH LEVEL CLOUDS THIS AFTN WILL LOWER AND THICKEN BY THIS
EVENING...WITH MVFR CIGS FOR ALL AREAS FOR 00-03Z. IFR CONDITIONS
IN SN/FZRA WILL MIGRATE NORTH TNGT...WITH ZZV/MGW CHANGING TO RAIN
BY SUNRISE TUESDAY...AND TO HLG BY MID MORNING. PORTS NORTH WILL
BE MORE RESISTANT TO WARMING...WITH FZRA PERSISTING AT AGC/LBE
UNTIL AROUND NOON TUESDAY...WITH BVI/PIT PERHAPS CHANGING OVER TO
RAIN EARLY TUESDAY AFTN. NORTHERN PORTS FKL/DUJ WILL REMAIN SNOW
THRU 18Z TUESDAY...MIXING WITH IP/FZRA TUESDAY AFTN/NIGHT. RAIN
WILL GENERALLY PREVAIL TUESDAY NIGHT INTO WEDNESDAY AFTN FOR
PORTS FROM BVI/PIT SOUTH...WITH A WINTRY MIX PERSISTING FOR FKL/DUJ.
PRECIP WILL CHANGE TO SNOW LATE WEDNESDAY AFTN/EVENING FOR ALL AREAS
AS COLDER AIR WORKS IN BEHIND A COLD FRONT.

SCATTERED SNOW SHOWERS AND RESTRICTIONS WILL PREVAIL WEDNESDAY NIGHT
INTO THURSDAY IN THE WAKE OF THE COLD FRONT...WITH IMPROVEMENT TO
VFR POSSIBLE FOR FRIDAY/SATURDAY AS LOW AMPLITUDE RIDGING CROSSES
THE AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST
     WEDNESDAY FOR MDZ001.
OH...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 PM EST
     TUESDAY FOR OHZ039-040-048>050.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST
     WEDNESDAY FOR OHZ041.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR OHZ057>059-
     068-069.
PA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 PM EST
     TUESDAY FOR PAZ021-029-073>076.
     WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 AM EST
     WEDNESDAY FOR PAZ007>009-013>016-020-022-023.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR PAZ031.
WV...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 5 PM EST
     TUESDAY FOR WVZ001-002.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ003-004-
     012-021>023-041.

&&
Hazardous weather outlook, Jan 31, 2:51 PM EST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EST MON JAN 31 2011

MDZ001-OHZ041-PAZ007>009-013>016-020-022-023-012000-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-INDIANA-
251 PM EST MON JAN 31 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039-040-048>050-PAZ021-029-073>076-WVZ001-002-012000-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-ALLEGHENY-
WASHINGTON-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
HANCOCK-BROOKE-
251 PM EST MON JAN 31 2011

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST
TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ057>059-068-069-PAZ031-WVZ003-004-012-021>023-041-012000-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-GREENE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-PRESTON-TUCKER-
251 PM EST MON JAN 31 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 ice storm. Local standard time, as filed.

Ice Storm, Tuscarawas

When
January 31, 7:00 PM EST to 11:59 PM EST
Where
Tuscarawas forecast zone
Reported by
Public
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Ice Storm, Columbiana

When
January 31, 7:00 PM EST to 11:59 PM EST
Where
Columbiana forecast zone
Reported by
Public
Coordinates
40.768, -80.777 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
January 31, 7:00 PM EST to 11:59 PM EST
Where
Carroll forecast zone
Reported by
Public
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Ice Storm, Coshocton

When
January 31, 7:00 PM EST to 11:59 PM EST
Where
Coshocton forecast zone
Reported by
Trained Spotter
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281493, 281508, 281510, 281513.